Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Anyone on citalopram ? How are you finding it ?

(52 Posts)
Lonelybunny Mon 29-Apr-13 12:34:41

I've been prescribed 10mg every other day to start with , not sure if this is going to help me tbh sad I've been trying to look it up and it all points to horrid side effects including weight gain plurgh ! I've been on prozac in the past and was ok on this but GP is being vigilant as I'm breastfeeding

Jessica333 Mon 06-May-13 16:04:36

I was on citalopram but stopped it because of total lack of sex drive and inability to have orgasm. Also I couldn't sleep at all and noticed loss of appetite.
My GP wanted to change it to Mirtazapine saying it is an antidepressant but also works as a sedative so will help me sleep but I'm not sure I want to try again....

Jessica333 Mon 06-May-13 16:03:09

I was on citalopram but stopped it because of total lack of sex drive and inability to have orgasm. Also I couldn't sleep at all and noticed loss of appetite.
My GP wanted to change it to Mirtazapine saying it is an antidepressant but also works as a sedative so will help me sleep but I'm not sure I want to try again....

Reastie Mon 06-May-13 06:57:34

lonely I'm the type of person who puts on weight by breathing. One of the reasons I was dead against taking anti depressants/anxiety medication is I was worried about putting on weight (which I really couldn't afford to do). In the first month on citalopram I lost half a stone from loss of appetite side effect, around 6 months on I've lost another stone (from eating less/exercise). Please don't assume you will put on weight.

Lonelybunny Sun 05-May-13 21:23:23

I don't want to put on weight sad I really don't but I need to get better

dementedma Sun 05-May-13 20:19:19

Been on 20mg for last 18 mon this and its great. Been a real help. Sex drive crap but it was anyway and yes, some weight gain but its worth it

cocolepew Sun 05-May-13 09:52:11

I was on 20mg a few years ago and did put on weight, but didn't care at the time.
I came off it but have gone back on 10mg in the last few months, Im able to lose weight on it.
Sex drive is rubbish, have very vivid dreams but apart from that its fine.
DH went on it and it didn't make any difference, he tried another anti depressant which was better.

Lonelybunny Sun 05-May-13 09:29:21

Thanks for the tips guys smile

piratecat Sun 05-May-13 01:08:40

oh and relative has put on weight too. i can't afford to put any on either. x

piratecat Sun 05-May-13 01:07:32

yes that was it she said it would help me sleep but i have a relative on those who cannot get up in the morning. so put me off.

LEMisdisappointed Sat 04-May-13 23:21:04

Was it mirtazapine? My gp was going to put me on that as i wasn't sleeping but it is known to cause weight gain and im fat enough! The only reason i ask is becaue you said i would knock you out.

piratecat Sat 04-May-13 23:05:14

LEm, thankyou for that info, i really don't think i'm getting along with it.

Am to see my gp in about 10 days, have decided to go back to Prozac tomorrow.
The only other thing that was suggested i can't remember, but i had concerns it would knock me out too much.

Reastie Sat 04-May-13 21:10:07

This may or may not be useful lonely but I have an issue similar to health anxiety (or sort of related to it - emetophobia) and the book 'overcoming health anxiety' here genuinely helped me. I bought it whilst I was waiting for CBT to help me cope in the interim. It's only a book so it itself isn't going to do anything, but it has some useful points and things you can do to help yourself. It also has a chapter all about medication given for health anxiety (inc citalopram) and the side effects/how it works etc.

LadyVoldemort Sat 04-May-13 18:55:37

Yep definitely ask your GP, you might have to push for it though. It really is the best thing for anxiety as the drugs just mask it and don't cure anything. CBT helps you learn how to deal with the thoughts and stop them in their tracks.

Lonelybunny Sat 04-May-13 18:42:15

Yes reastie I do , check my health anxiety thread , it has 76 posts now , I've just posted again .

Reastie Sat 04-May-13 18:35:58

Do you have health anxiety then lonely ? (don't say if you don't want to)

LEMisdisappointed Sat 04-May-13 18:34:50

piratecat - i think those side effects are listed on citalopram as one of the ones that suggest it doesn't suit you, i could be wrong, but i would go and see your GP. Can you have something additional to the SSRIs at the moment?

Lonelybunny Sat 04-May-13 18:28:04

Not tried CBT I may ask my GP? I'm waiting to get my breast appointment out the way and see if it's all clear of that has any effect on my anxiety , but no doubt I will find something else to poke and prod at.

LadyVoldemort Sat 04-May-13 17:22:25

Oh I also got the nausea that accompanies them but that usually only lasted for the first month of starting them.

Have you looked in to CBT? I know the waiting list is long for it in a lot of areas but there are some self help books that I've heard are very good for getting you by.

LadyVoldemort Sat 04-May-13 17:19:29

I've been on citalopram on and off for over 6 years. It helped my anxiety a lot but I also felt very foggy on it. Almost like I had blinkers on. I also found I was very sleepy and yawned all the time, but they are a sedative so that is expected. I was on 20-40 mg though so you may find you don't get the tiredness as much. Also had problems with the sex life, just didn't have any drive for it.

Overall they did help a lot as they really calmed me down and eased the anxiety, I just wouldn't recommend being on them long term.

Lonelybunny Sat 04-May-13 11:45:55

Well another sleepless night and then was sick at half 4 this morning sad got severe back ache but not sure what's causing that sad

piratecat Sat 04-May-13 11:02:30

i have been on it 10 days now, straight swap from Prozac.

As I have had this breakdown i don't know if it's the tabs or the breakdown that's causing my problems.

Jaw ache, shoulder ache, clenching teeth, headache. My gp said last week to go back to Prozac if i wanted, but how do i know?? Am i not supposed to leave it longer on this. I am on 20mg, was on 20mg of prozac, and just did a straight swap. confused

I've been on it for about 3 years 40mg, it suits me very well. I can't imagine I will ever be off it to be honest. I've gained about 2 stone over this time. Not happy about that but I've learnt to see that is trade off. Hope you can stick with it &get same benefits as I have

RalphGnu Sat 04-May-13 09:44:15

Hi LOnelybunny, I took Citalapram last year for a while and it made such a difference I can't even begin to tell you. No weight gain but the excessive tiredness never really went away, I was just zombiefied all the time, no matter what time of day I took it. In the end it was this that made me stop taking it, after about 12 weeks I think but despite the exhaustion I would definitely use them again if I needed to because they did the trick with regards to my anxiety and depression.

All the best.

MrsMaryCooper Sat 04-May-13 09:41:28

It makes me sweat a lot more than normal but it doesn't affect my sleeping at all after the initial period. Keep going.

LEMisdisappointed Sat 04-May-13 09:34:12

Oh, i wish i saw this yesterday - please try and hang in there over the weekend. You can phone OOH if you feel really bad - can your OH help you out? is he around? It may be worth going back to the doctors, i had 2mg diazepam when i started, so you could take one at night which should help you sleep, its a ridiculously low dose so you will still wae if the baby needs you xx

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now